Ohio, 2017Tornado and Flash Flooding in Ohio, July 10, 2017
July 10, 2017 · NWS ILN · 29 events in 9 counties and zones
A series of upper level disturbances moving across the region brought several rounds of severe storms through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances moving across the region brought several rounds of severe storms through the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 5:59 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 10, 5:59 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
659 AM EDT Mon Jul 10 2017
.SYNOPSIS...
Disturbances traveling along a slow moving front will provide
the focus for thunderstorms today through Tuesday. Hot
temperatures are expected Wednesday when the front is forecast
to lift north of the area. The likelihood for thunderstorms will
return Thursday as the front sags south toward the Ohio River.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface map show a strengthening front extending to Northwest
Ohio from low pressure centered over Iowa. Thunderstorms have
already developed and are affecting western counties early this
morning, so increased pops as high as categorical there.
Convection will continue to form through today in persistent
instability on a humid southerly flow. A massive thunderstorm
complex that developed over Minnesota north of the surface low
may also reach northern locations by late this afternoon. Some
thunderstorms may become severe in an environment containing
moderate to strong CAPE of around 3000 J/KG, and rather potent
wind fields that will aid in storm organization and strength.
Locations that receive repeated rounds of convection may
experience localized flooding.
High temperatures in the mid and upper 80s will be close to
normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
With the frontal boundary remaining in Ohio, the threat for
thunderstorms will persist tonight through Tuesday. Timing and
location of mesoscale elements is uncertain, but it appears
that a round of thunderstorms triggered by a short wave rippling
along the front will affect mainly northern locations tonight.
Following a diurnal lull Tuesday morning, additional
thunderstorms may develop Tuesday afternoon as the front sags
farther south to Central Ohio.
Expect temperatures to stay near normal, with highs in the mid
and upper 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A surface front is expected to lift north Wednesday with pops
decreasing from south to north. In the warm sector, Wednesday looks
to be the warmest day of the week with highs from the upper 80s
north to the lower 90s south.
Surface wave to track through the Great Lakes with associated cold
front dropping south into the Ohio Valley Thursday night/early
Friday. This front will increase chances for thunderstorms and
therefore have continued high chance pops Thursday. On the warm side
of the system, expect high mainly in the mid and upper 80s Thursday.
In the wake of the front surface high pressure to build southeast
into the region later Friday into Saturday. Expect dry conditions
with cooler temperatures. Highs Friday and Saturday are forecast in
the lower and middle 80s.
In the northwest flow the model solutions are showing a secondary
front which drops southeast through the Ohio Valley. Considerable
timing differences exist regarding this feature. Due to uncertainty
and lack of moisture will limit any mention of precipitation to
slight chance pops Saturday night into early Sunday. Highs on Sunday
look to continue close to normal, ranging from the lower 80s north
and mid 80s south. Surface high pressure to provide dry weather and
cooler temperatures with highs on Monday ranging from near 80 north
to the lower 80s south.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR is forecast through the TAF period. However, disturbances
along a developing boundary, in conjunction with increasing
moisture and instability, will produce thunderstorms at TAF
sites. There is greater than average uncertainty today, due to
the difficulty that models have in resolving mesoscale
convection.
Initial round of thunderstorms that developed earlier this
morning are now moving east of TAF sites. Additional
thunderstorms are forecast to develop and affect TAF sites by
this afternoon. Handled with VCTS since timing and duration are
uncertain.
Went with VCSH for evening when instability may have been
depleted loss of daytime and by earlier convection. Low level
jet close to 35 knots required addition of wind shear to all
sites after 00z Tuesday. Added VCSH to northern sites with the
front nearby.
Winds will gust around 20 knots from the southwest this
afternoon as the pressure gradient tightens ahead of the slowly
approaching boundary.
OUTLOOK...Thunderstorms possible Tuesday and then again
Thursday and Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Coniglio
Hazardous weather outlook, Jul 10, 4:28 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
528 AM EDT Mon Jul 10 2017
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-110930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
528 AM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Several rounds of thunderstorms are expected to move across the
region today. Some of these storms could produce damaging straight
line winds and large hail. Heavy rainfall may also occur which could
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-110930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
528 AM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.
.DAY ONE...Today and Tonight.
Thunderstorms developing today will result in heavy downpours that
may cause localized flooding. In addition, some thunderstorms may
produce isolated damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 5:15 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
615 AM EDT MON JUL 10 2017
OHZ026-101100-
Hardin OH-
615 AM EDT MON JUL 10 2017
...THUNDERSTORMS WILL AFFECT HARDIN COUNTY UNTIL 700 AM EDT...
At 614 AM EDT, radar indicated an area of strong thunderstorms
moving east at 25 mph across Hardin county. These storms will
produce very heavy rain.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Very heavy rain...
Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Roundhead, Mount
Victory, Mcguffey, Ridgeway, Patterson, Dola, Grant, Silver Creek,
Jumbo, Huntersville, Pfeiffer, Walton, Hepburn and Mentzer.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
4069 8343 4050 8342 4050 8352 4051 8356
4053 8388 4070 8388 4082 8387
TIME...MOT...LOC 1014Z 266DEG 23KT 4076 8378
AREvent by event
10 thunderstorm wind, 9 flash flood, 8 hail, 1 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- July 10, 8:50 AM EST to 8:52 AM EST
- Where
- Warren County, 0.69 mi S of Fosters
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.320, -84.250
Two trees were downed near the Little Miami River bridge on U.S. Route 22.
Thunderstorm Wind, Franklin
- When
- July 10, 1:59 PM EST to 2:01 PM EST
- Where
- Franklin County, 1.38 mi S of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -83.120
Hail, Franklin
- When
- July 10, 2:00 PM EST to 2:02 PM EST
- Where
- Franklin County, 0.87 mi NE of Hilliard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -83.140
Thunderstorm Wind, Delaware
- When
- July 10, 2:05 PM EST to 2:07 PM EST
- Where
- Delaware County, 1.48 mi NNW of Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -82.860
A couple of trees were downed in Genoa and Porter Townships.
Thunderstorm Wind, Franklin
- When
- July 10, 2:05 PM EST to 2:07 PM EST
- Where
- Franklin County, 1.59 mi W of Upper Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 40.030, -83.100
Several small trees were downed.
Hail, Franklin
- When
- July 10, 2:12 PM EST to 2:16 PM EST
- Where
- Franklin County, 1.26 mi WNW of Mudsock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -83.200
There were several reports of 1.00 inch diameter hail on the south side of Hilliard.
Thunderstorm Wind, Franklin
- When
- July 10, 2:20 PM EST to 2:22 PM EST
- Where
- Franklin County, 2.07 mi N of Grandview Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.010, -83.030
An 18 inch diameter branch was downed on the OSU campus.
Thunderstorm Wind, Franklin
- When
- July 10, 2:32 PM EST to 2:34 PM EST
- Where
- Franklin County, 1.37 mi ENE of Grandview Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.986, -83.005
A six inch branch was downed at the intersection of 4th Avenue and North High Street.
Thunderstorm Wind, Licking
- When
- July 10, 2:38 PM EST to 2:40 PM EST
- Where
- Licking County, 2.14 mi SSE of Fredonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -82.510
Several trees were downed on Dry Creek Road.
Thunderstorm Wind, Licking
- When
- July 10, 2:43 PM EST to 2:45 PM EST
- Where
- Licking County, 2.96 mi NE of Granville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -82.480
Trees were downed on Welsh Hills Road.
Flash Flood, Franklin
- When
- July 10, 3:00 PM EST to 3:30 PM EST
- Where
- Franklin County, 2.35 mi E of Grandview Hgts to 2.37 mi E of Grandview Hgts
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.986, -82.986
Interstate 71 was closed at 5th Avenue due to high water.
Hail, Franklin
- When
- July 10, 3:07 PM EST to 3:09 PM EST
- Where
- Franklin County, 0.87 mi SE of Grove City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -83.070
Flash Flood, Franklin
- When
- July 10, 3:15 PM EST to 3:45 PM EST
- Where
- Franklin County, Whitehall to 0.35 mi ENE of Whitehall
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -82.880
Several roads were closed along Hamilton Road due to high water.
Flash Flood, Franklin
- When
- July 10, 3:15 PM EST to 3:45 PM EST
- Where
- Franklin County, 1.73 mi WNW of Upper Arlington to 1.56 mi NW of Upper Arlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.040, -83.100
Portions of Dublin Road were flooded and impassable between Fishinger and Davidson Roads.
Hail, Fairfield
- When
- July 10, 3:25 PM EST to 3:27 PM EST
- Where
- Fairfield County, 0.69 mi N of Lancaster
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -82.600
Quarter to Ping Pong sized Hail fell in the Lancaster area.
Hail, Franklin
- When
- July 10, 3:41 PM EST to 3:43 PM EST
- Where
- Franklin County, 1.27 mi ENE of Pleasant Corners
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.840, -83.110
Thunderstorm Wind, Fairfield
- When
- July 10, 3:45 PM EST to 3:47 PM EST
- Where
- Fairfield County, 1.38 mi S of Bremen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.680, -82.430
Several trees were downed at the intersection of State Routes 312 and 664.
Hail, Pickaway
- When
- July 10, 3:46 PM EST to 3:48 PM EST
- Where
- Pickaway County, 0.53 mi E of Commercial Pt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.770, -83.060
Hail, Pickaway
- When
- July 10, 3:55 PM EST to 3:57 PM EST
- Where
- Pickaway County, 0.53 mi W of Ashville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.720, -82.960
Thunderstorm Wind, Hocking
- When
- July 10, 4:23 PM EST to 4:27 PM EST
- Where
- Hocking County, 0.69 mi S of Murray City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.510, -82.170
Numerous trees and power lines were downed.
Flash Flood, Franklin
- When
- July 10, 4:30 PM EST to 5:00 PM EST
- Where
- Franklin County, 0.07 mi N of Gahanna to 0.53 mi ENE of Gahanna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.021, -82.870
High water was covering several neighborhood roads.
Flash Flood, Franklin
- When
- July 10, 4:30 PM EST to 4:45 PM EST
- Where
- Franklin County, 0.93 mi W of Whitehall to 0.97 mi WSW of Whitehall
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.968, -82.897
A creek overflowed onto Robinwood Avenue.
Flood, Franklin
- When
- July 10, 5:15 PM EST to 5:45 PM EST
- Where
- Franklin County, 2.55 mi WNW of Gahanna to 2.52 mi W of Gahanna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.028, -82.917
High water was reported on Bridgestone Drive.
Flash Flood, Fairfield
- When
- July 10, 6:00 PM EST to 6:30 PM EST
- Where
- Fairfield County, 1.19 mi NW of Lancaster to 1.18 mi NNW of Lancaster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.734, -82.613
High water was reported on North Columbus Street.
Flash Flood, Fairfield
- When
- July 10, 6:00 PM EST to 6:30 PM EST
- Where
- Fairfield County, 0.53 mi E of Amanda to 0.54 mi S of Amanda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.650, -82.720
High water was reported in numerous locations along State Route 159.
Flash Flood, Hocking
- When
- July 10, 6:05 PM EST to 6:30 PM EST
- Where
- Hocking County, 1.4 mi ESE of Logan Owens Fld Arpt to 1.44 mi ESE of Logan Owens Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.590, -82.347
State Route 93 was closed in both directions due to high water between State Routes 312 and 668.
Tornado, Mercer
- When
- July 10, 7:14 PM EST to 7:31 PM EST
- Where
- Mercer County, 5.85 mi NNW of Chattanooga to 2.66 mi WNW of Rockford
- Rating
- EF0
- Path length
- 6.35 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.713, -84.795
The tornado touched down near Winkler Road just west of State Route 49. As the tornado moved east, damage was observed at a residence on the southwest corner of Winkler Road and Short Road. The tornado damaged the roof of a home and several nearby trees were also damaged.
As the tornado continued east, it caused damage to the roof of a house west of Wabash Road, along with damage to trees on the property.
The tornado moved east-southeast across Hill Road, crossing Winkler Road and damaging crops and trees along its path. Rotational scarring was noted in the corn fields adjacent to Winkler Road and Jordan Road.
The tornado crossed Jordan Road, moving east-southeast to near the intersection of Lee Road and Erastus-Durbin Road. At a property on the southeast corner of this intersection, one outbuilding was destroyed, with its debris scattered into the field to the east.
The tornado damaged another area of trees along Township Line Road and then continued east-southeast into open fields north of Rockford West Road before it dissipated.
Hail, Mercer
- When
- July 10, 9:31 PM EST to 9:33 PM EST
- Where
- Mercer County, Mendon
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -84.520
Flash Flood, Auglaize
- When
- July 10, 10:55 PM EST to 11:45 PM EST
- Where
- Auglaize County, 0.52 mi E of Wapakoneta to 0.17 mi ENE of Wapakoneta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.570, -84.190
Some water rescues were needed in Wapakoneta due to rising water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700197, 700202, 700198, 700199, 700201, 700203, 700656, 700204, 700205, 700206, 700207, 700208, 700210, 700212, 700215, 700217, 700219, 700220, 700221, 700222, 700223, 700225, 700228, 700229, 700658, 700657, 700659, 700660, 700661.